Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Asymptotic inversion of incomplete gamma functions

Author: N. M. Temme
Journal: Math. Comp. 58 (1992), 755-764
MSC: Primary 33B20
MathSciNet review: 1122079
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The normalized incomplete gamma functions $ P(a,x)$ and $ Q(a,x)$ are inverted for large values of the parameter a. That is, x-solutions of the equations

$\displaystyle P(a,x) = p,\quad Q(a,x) = q,\quad p \in [0,1],q = 1 - p,$

are considered, especially for large values of a. The approximations are obtained by using uniform asymptotic expansions of the incomplete gamma functions in which an error function is the dominant term. The inversion problem is started by inverting this error function term. Numerical results indicate that for obtaining an accuracy of four correct digits, the method can already be used for $ a = 2$, although a is a large parameter. It is indicated that the method can be applied to other cumulative distribution functions.

References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz and I. A. Stegun, Handbook of mathematical functions with formulas, graphs and mathematical tables, Nat. Bur. Standards Appl. Math. Series, no. 55, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642 (29:4914)
  • [2] D. J. Best and D. E. Roberts, Algorithm AS 91: The percentage points of the $ {\chi ^2}$ distribution, Appl. Statist. 24 (1975), 385-388.
  • [3] J. M. Blair, C. A. Edwards, and J. H. Johnson, Rational Chebyshev approximations for the inverse of the error function, Math. Comp. 30 (1976), 827-830. MR 0421040 (54:9047)
  • [4] T. A. Burgin, The gamma distribution and inventory control, Oper. Res. Q. 26 (1975), 507-525.
  • [5] A. R. DiDonato and A. H. Morris, Jr., Computation of the incomplete gamma functions, ACM Trans. Math. Software 12 (1986), 377-393.
  • [6] H. E. Fettis, An asymptotic expansion for the upper percentage points of the $ {\chi ^2}$ distribution, Math. Comp. 33 (1979), 1059-1064. MR 528059 (80h:62014)
  • [7] A. J. Strecok, On the calculation of the inverse of the error function, Math. Comp. 22 (1968), 144-158. MR 0223070 (36:6119)
  • [8] N. M. Temme, The asymptotic expansions of the incomplete gamma functions, SIAM J. Math. Anal. 10 (1979), 757-766. MR 533947 (80i:33002)
  • [9] -, The uniform asymptotic expansion of a class of integrals related to cumulative distribution functions, SIAM J. Math. Anal. 13 (1982), 239-253. MR 647123 (83e:41036)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 33B20

Retrieve articles in all journals with MSC: 33B20

Additional Information

Keywords: Incomplete gamma function, $ {\chi ^2}$ distribution, inversion of gamma distribution, asymptotic expansion
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society